Thunderstorm Wind, Dawson
- When
- April 6, 5:31 PM CST
- Where
- Dawson County, 2 mi SSW of Eddyville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.993, -99.645
mainly just parts of Dawson and Buffalo counties. Ground-truth reports were fairly limited and primarily consisted of hail, including half dollar size stones in Sumner, quarter size about halfway between Sumner and Overton, and nickel size in Lexington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Despite initial concern for perhaps a more widespread threat, severe storms only impacted a small fraction of South Central Nebraska on this late Tuesday afternoon and evening...mainly just parts of Dawson and Buffalo counties. Ground-truth reports were fairly limited and primarily consisted of hail, including half dollar size stones in Sumner, quarter size about halfway between Sumner and Overton, and nickel size in Lexington. There were also a few marginally-severe wind gusts, including 59 MPH near Eddyville and estimated 60 MPH on the north edge of Kearney, the latter likely caused by an interaction between outflow from nearby storms and gusty north winds along the leading edge of a strong, synoptically-driven cold front. Breaking down event evolution and timing, the first local severe-warned storm of the day fired up over western Dawson County between 5-6 p.m. CDT, quickly becoming undercut by the aforementioned cold front surging in from the northwest. Over the next few hours, another severe storm roamed eastern portions of Dawson County. But already by 8 p.m. CDT the early storms had diminished below severe levels, evolving into a cluster of fairly weak convection (albeit with spotty small hail) that drifted across several counties mainly north of Interstate 80 through mid-late evening. Meanwhile, attempts at robust convective initiation out ahead of the crashing cold front south of Interstate 80/west of Highway 281 largely failed between 6-8 p.m. CDT, yielding only a few showers and weak, brief storms. A bit farther east, a strong storm over north central Kansas tried invading the Nuckolls County area from the south but weakened before doing so. Thus, the vast majority of South Central Nebraska was spared severe convection, as any regional severe activity that developed south of Interstate 80 focused well-south into north central and central Kansas.
On paper, this was a respectable severe weather setup for South Central Nebraska, but ultimately proved to have too many limiting factors for a more widespread event. In the mid-upper levels, lift was provided by a low-amplitude disturbance ejecting across the Central Plains, but the local area remained a bit displaced/east of the strongest forcing associated with a closed low churning across Colorado. At the surface, an effective triple-point took shape over western portions of South Central Nebraska by late afternoon, although the primary low pressure center (around 994 millibars) focused slightly south within western/central Kansas. In addition, moisture return ahead of the cold front into South Central Nebraska was somewhat-modest, with dewpoints only reaching the mid-upper 50s (F). Furthermore, afternoon high temperatures were held down in the 70s in most of the area thanks to fairly widespread clouds, likely enhancing capping and thus hindering pre-frontal, warm sector initiation. Despite the various limiting factors that ultimately contributed to the sparse coverage of severe storms locally, the late afternoon/early-evening mesoscale environment commanded some respect, featuring a narrow axis of mixed-layer CAPE as high as 1500-2000 J/kg in the presence of 30-50 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 6, 5:30 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 630 PM CDT Tue Apr 6 2021 .DISCUSSION...(This evening through Tuesday) Issued at 359 PM CDT Tue Apr 6 2021 Right now the main focus is monitoring conditions over the next few hours with convection expected to begin to develop along and ahead of the sfc cold front here shortly. The front has been rather slow to progress so far today with the triple point generally over far southwest NE currently (though the dry line is essentially collocated with the front at this point). Plenty of CU has developed across the entire area today and has played a role in keeping things strongly capped so far today. Strong to severe storms are expected to develop rapidly if the cap breaks...with around 2,000 j/k of CAPE (mainly over SW portions of the area) and 40-50 kts of effective shear, the main severe threats would be large hail and damaging winds, but a weak tornado is not out of the question. While the cap is most likely to break in the western portions of the area, the eastern areas will have a much harder time and are likely to stay capped longer and we could see the severe threat decrease rapidly after midnight tonight. Going forward, the front looks to continue to slowly inch eastward overnight bringing gusty winds as well as continuing showers and thunderstorms. Behind the front precip chances become more synoptically driven with light to moderate wraparound precip expected through most of the day tomorrow. Overall tomorrow is going to be a rather wet and dreary day with highs expected to only be in the 40s with gusty northwest winds. Thankfully this won't las too long as conditions begin to dry out on Thursday and highs rebound back up into the upper 50s and into the 60s. To be honest, not a lot of time was spent on the long term sections of the forecast today. More time was devoted to parsing out the details of today's anticipated severe weather. The long term can best be characterized as a series of upper level waves that moves through and brings more periodic chances for showers and potentially some thunderstorms. At the upper levels the current closed low is expected to pass through KS by Thursday afternoon and deepen as it goes. Behind this current low we will see brief but collapsing ridging as we enter mainly northwest flow ahead of the next trof that begins to descend over western MT by around 00z Friday. As this new trof deepens and pushes eastward, a new closed low is expected to form Friday afternoon around the NE,SD,WY border. This low is also expected to deepen as it looks to swing right through the center of NE by around 00z Saturday. Then we look to be in something of a "lather, rinse, repeat" situation where the low migrates east, brief ridging takes over ahead of another trof descending over MT. While these can appear to be fairly similar patterns, the devil will be in the details as usual and confidence in the outer periods is not the greatest right now. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 610 PM CDT Tue Apr 6 2021 A line of TSRAs is developing to the west and expected to impact the terminals between 07/01-07/04Z. There will likely be some gusty winds with the initial passage...gusting 40-45 KTs...along with the potential for heavy rain...hail and MVFR CIGS. Once this front/line moves through...CIGS will continue to gradually lower to IFR levels overnight...with with -SHRAs or VCSHs through much of the day on Wednesday...along with strong northwesterly winds gusting to near 40 KTS during the afternoon hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Shawkey AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 500 PM CDT Tue Apr 6 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 500 PM CDT Tue Apr 6 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to develop late this afternoon and track east across the entire forecast area through the evening hours. The primary hazards will be damaging wind gusts to near 60 MPH and isolated hail stones up to 2 inches in diameter, though an isolated tornado is not completely out of the question...especially across portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. During the day on Wednesday, strong northwesterly winds will be possible across portions of the outlook area, especially west of Highway 281. Sustained speeds near 30 MPH and gusts near 45 MPH will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through midnight tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
550 PM CDT Tue Apr 6 2021
NEZ060-062315-
Dawson NE-
550 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAWSON COUNTY UNTIL
615 PM CDT...
At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Oconto to Cozad. Movement
was north at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cozad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.
LAT...LON 4105 10005 4105 9981 4102 9981 4081 9989
4082 10001 4104 10005
TIME...MOT...LOC 2250Z 200DEG 25KT 4104 9993 4085 9996
PfannkuchPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.77W
04/06/2021 M51 MPH DAWSON NE AWOS
51MPH WIND GUST AT THE AIRPORT.
&&Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Tue Apr 6 2021
NEZ060-070015-
Dawson NE-
627 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON COUNTY UNTIL 715
PM CDT...
At 625 PM CDT, Doppler radar was tracking a line of showers and
fairly weak thunderstorms along a line extending from 7 miles west
of Eddyville to near Lexington. Movement was north at 25 mph.
Despite the weak nature of the storms, storm outflow is combining
with a strong cold front to produce north-northwesterly wind gusts
up to around 50 to 55 MPH. Pea size hail is also possible.
Locations impacted include...
Lexington and Eddyville.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Nebraska.
LAT...LON 4099 9984 4105 9982 4104 9962 4097 9962
4073 9972 4074 9988
TIME...MOT...LOC 2325Z 189DEG 20KT 4102 9976 4076 9984
PfannkuchPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT TUE APR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 3 WNW LEXINGTON 40.79N 99.79W
04/06/2021 M56 MPH DAWSON NE MESONET
&&The Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH, likely due to an interaction between outflow from nearby storms and gusty north winds along the leading edge of a strong cold front.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943110, 943114, 943115, 943117, 943119, 943120.